Nebraska, 2015

Flooding in Nebraska, May 6 to 10, 2015

May 6 to 10, 2015 · NWS OAX · 12 events in 9 counties and zones

Very heavy, and in some cases, record rainfall fell across southeast Nebraska on the evening of the 6th and into the early morning hours of the 7th. This led to flooding on several rivers and creeks across southeast Nebraska on the days to follow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$211 million
Crop damage
$950,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Very heavy, and in some cases, record rainfall fell across southeast Nebraska on the evening of the 6th and into the early morning hours of the 7th. This led to flooding on several rivers and creeks across southeast Nebraska on the days to follow. In some cases the flooding reached record levels and resulted in significant damage, and tragically 1 fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 6:02 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, May 6, 6:02 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT WED MAY 6 2015

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 306 PM CDT WED MAY 6 2015

SEVERE STORMS HAVE FIRED ACROSS NORTH CENTRAL KANSAS AND SOUTH
CENTRAL NEBRASKA THIS AFTERNOON ALONG A WARM FRONT THAT EXTENDS
EASTWARD FROM A SURFACE LOW ACROSS THE FRONT RANGE. UPPER TROUGH
MOVING THROUGH NORTH CENTRAL NEBRASKA HAD 30 TO 60 METER HEIGHT
FALLS ASSOCIATED WITH IT...COUPLED WITH A VERY MOIST ATMOSPHERE
WITH 1.2 TO 1.5 INCHES OF PW...SHOULD CONTINUE TO SEE STORMS
EXPAND EAST NORTHEAST THROUGH THE EVENING INTO EASTERN NEBRASKA
AND EVENTUALLY IN WESTERN IOWA AFTER MIDNIGHT. A TORNADO WATCH WAS
ISSUED FOR A SMALL PORTION OF OUR FORECAST AREA IN SOUTHEAST
NEBRASKA FOR ACTIVITY THAT MAY EVENTUALLY MOVE INTO THE AREA...AND
ADDITIONAL WATCHES MAY BE NEEDED THROUGH THE EVENING FURTHER NORTH
AND EAST FROM THE EXISTING WATCH...ESPECIALLY ACROSS EASTERN
NEBRASKA. MODEL QPFS ARE ALSO QUITE HEALTHY ACROSS A GOOD PORTION
OF THE AREA WITH 1 TO 2 INCHES FORECAST. WPC IS ALSO CONCERNED
WITH POSSIBLE TRAINING OF STORMS LATER IN THE EVENING WHICH COULD
ENHANCE RAINFALL TOTALS. FOR NOW WILL MENTION LOCALLY HEAVY
RAIN...BUT WILL HOLD OFF ON ANY WATCHES UNLESS AMOUNTS BECOME
EXCESSIVE.

LINGERING SHOWERS AND ISOLATED STORMS COULD OCCUR THURSDAY MORNING
AS THE WAVE CONTINUES TO EXIT THE REGION. THERE COULD ACTUALLY BE
A SEVERAL HOUR DRY PERIOD LATER THURSDAY MORNING AND AFTERNOON AS
A COLD FRONT BEGINS TO PUSH INTO THE AREA. TEMPS AHEAD OF THE
FRONT PUSH IN TO THE MID 70S...AND COULD DEVELOP STORMS AGAIN BY
MID TO LATE AFTERNOON ALONG THE FRONTAL BOUNDARY WITH SEVERE
STORMS POSSIBLE. STORMS THEN CONTINUE ALONG THE FRONT THURSDAY
EVENING AS IT CONTINUES TO MOVE ALONG/SOUTH OF I80. WILL HAVE TO
MONITOR FOR POTENTIAL HEAVY RAIN WITH THOSE STORMS AS WELL SINCE
RAINFALL WILL BE FALLING ALONG AND AREA THAT GETS A CONSIDERABLE
SOAKING TONIGHT.

THE FRONT THEN PUSHES SOUTH INTO KANSAS AND MISSOURI FOR FRIDAY
BUT THERE REMAINS A CHANCE OF SHOWERS ALONG THE KS/NE BORDER
REGION THAT COULD EVEN LINGER INTO SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 306 PM CDT WED MAY 6 2015

THE BEGINNING OF THE PERIOD SHOULD BE ACTIVE WITH ANOTHER STRONG
UPPER LOW MOVING OUT OF THE FOUR CORNERS REGION TO THE FRONT
RANGE...WHICH INDUCES LEE CYCLOGENESIS AND ANOTHER WARM FRONT
LIFTING NORTHWARD THROUGH THE AREA. THIS SHOULD RESULT IN
WIDESPREAD THUNDERSTORMS SATURDAY NIGHT WITH ADDITIONAL HEAVY
RAINFALL AND POTENTIAL SEVERE WEATHER. RAIN LINGERS INTO SUNDAY
MORNING AT LEAST. SUNDAY AFTERNOON IS PROBLEMATIC. WE WILL LIKELY
BE IN THE WARM SECTOR AHEAD OF THE FRONT...AND UNCERTAIN IF WE
WILL CONVECT ALONG IT...OR PERHAPS AHEAD OF IT EAST OF OUR AREA.
THEN DEFORMATION/WRAP AROUND PRECIP AFFECTS AT LEAST THE NORTHERN
FORECAST AREA SUNDAY NIGHT...WITH LINGERING SHOWERS ON MONDAY.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 647 PM CDT WED MAY 6 2015

REGIONAL RADAR SHOWING MVFR CONDITIONS/WIDESPREAD PCPN ACTIVITY
LIFTING ACROSS ERN NEB IN ASSOCIATION WITH A POTENT UPPER
DISTURBANCE PASSING THRU THE CNTRL PLAINS. EXPECT TSRA TO PREVAIL AT
ALL TAF SITES THRU THIS EVENING WITH SHRA THEN AFT MIDNIGHT TILL
ABOUT 12Z THURSDAY MORNING. LATEST MODELS INDICATE IFR CIGS WILL
BE POSSIBLE AT KOMA/KLNK BTWN 12Z-14Z THURSDAY MORNING...THEN LOW
END VFR CIGS THE REMAINDER OF THE FCST PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...DEE
Hazardous weather outlook, May 6, 4:33 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT WED MAY 6 2015

NEZ065-066-078-088-089-071245-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-
533 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING. LARGE
HAIL...DAMAGING WINDS...TORNADOES AND VERY HEAVY RAINFALL WILL BE
POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM.
THUNDERSTORMS CONTINUE OVERNIGHT AND TAPER OFF BY DAYBREAK
THURSDAY.

THERE SHOULD BE A BREAK IN THE WEATHER LATER THURSDAY MORNING AND
EARLY THURSDAY AFTERNOON...BUT ADDITIONAL STRONG AND POSSIBLY
SEVERE STORMS MAY DEVELOP LATE THURSDAY AFTERNOON AND CONTINUE
THROUGH THURSDAY EVENING AS A COLD FRONT MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY...BUT
SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME. MORE STORMS WITH
HEAVY RAIN AND POSSIBLE SEVERE WEATHER COULD OCCUR SATURDAY NIGHT
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED YET TONIGHT.

NEZ016-017-030>034-042>045-050>053-067-068-090>093-071245-
ANTELOPE-PIERCE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-CASS-OTOE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
533 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS SHOULD INCREASE IN COVERAGE ACROSS THE REGION
TONIGHT. STRONG STORMS WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS...BUT LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE. STORMS CONTINUE OVERNIGHT AND TAPER OFF THURSDAY
MORNING.

THERE WILL LIKELY BE A BREAK IN THE WEATHER LATER THURSDAY MORNING
AND EARLY AFTERNOON...BUT ADDITIONAL STRONG AND POSSIBLY SEVERE
STORMS MAY DEVELOP LATE THURSDAY AFTERNOON AND CONTINUE THROUGH
THURSDAY EVENING AS A COLD FRONT MOVES INTO THE REGION...MAINLY
ALONG AND SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY...BUT
SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME. MORE STORMS WITH
HEAVY RAIN AND POSSIBLE SEVERE WEATHER COULD OCCUR SATURDAY NIGHT
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED YET TONIGHT.

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015-018-071245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-WAYNE-
533 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS SHOULD INCREASE IN COVERAGE ACROSS THE REGION TONIGHT.
LOCALLY HEAVY RAINFALL WILL WILL BE THE MAIN THREAT. STORMS
CONTINUE OVERNIGHT AND TAPER OFF THURSDAY MORNING.

THERE WILL LIKELY BE A BREAK IN THE WEATHER LATER THURSDAY MORNING
AND EARLY AFTERNOON...BUT ADDITIONAL STRONG AND POSSIBLY SEVERE
STORMS MAY DEVELOP LATE THURSDAY AFTERNOON AND CONTINUE THROUGH
THURSDAY EVENING AS A COLD FRONT MOVES INTO THE REGION...MAINLY
ALONG AND SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY...BUT
SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME. MORE STORMS WITH
HEAVY RAIN AND POSSIBLE SEVERE WEATHER COULD OCCUR SATURDAY NIGHT
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TONIGHT.

DEWALD

In the hours before

Local storm report, May 6, 9:14 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1014 PM CDT WED MAY 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     FLASH FLOOD      3 E LINCOLN             40.81N 96.63W
05/06/2015                   LANCASTER          NE   AMATEUR RADIO

            6 INCHES OF WATER OVER THE ROAD AT 66TH AND
            O. ALSO 6 INCHES OF WATER OVER THE ROAD AT
            56TH AND A.

&&

NWS OMAHA/VALLEY NE
IRIS SYSTEM
Special weather statement, May 6, 9:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1022 PM CDT WED MAY 6 2015

NEZ051-066-067-078-070345-
CASS NE-LANCASTER NE-SALINE NE-SAUNDERS NE-
1022 PM CDT WED MAY 6 2015

...SPECIAL WEATHER STATEMENT...

AT 1021 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF PLEASANT DALE...OR 9 MILES SOUTHWEST OF LINCOLN...
MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM AS WELL AS HEAVY
RAIN.

LOCATIONS IMPACTED INCLUDE...
LINCOLN...WAVERLY...HICKMAN...GREENWOOD...ROCA...DENTON...RAYMOND...
DAVEY...SPRAGUE...BLUESTEM STATE RECREATION AREA AND CONESTOGA STATE
RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 IN NEBRASKA NEAR MILE MARKER 466.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 48 AND 77.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 392 AND 414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHEASTERN
NEBRASKA.

LAT...LON 4057 9666 4064 9692 4104 9680 4104 9639
TIME...MOT...LOC 0321Z 208DEG 40KT 4071 9681

FOBERT
Local storm report, May 6, 9:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1025 PM CDT WED MAY 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      4 E LINCOLN             40.81N 96.61W
05/06/2015                   LANCASTER          NE   PUBLIC

            WATER OVER 84TH STREET NEAR THE MOPAC TRAIL.

&&

NWS OMAHA/VALLEY NE
IRIS SYSTEM
Local storm report, May 6, 9:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1037 PM CDT WED MAY 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLASH FLOOD      1 WNW DENTON            40.74N 96.86W
05/06/2015                   LANCASTER          NE   AMATEUR RADIO

            WATER OVER DENTON RAOD NEAR SW 103RD STREET.

&&

NWS OMAHA/VALLEY NE
IRIS SYSTEM
Local storm report, May 6, 9:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1042 PM CDT WED MAY 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HEAVY RAIN       3 E DENTON              40.74N 96.79W
05/06/2015  M3.40 INCH       LANCASTER          NE   AMATEUR RADIO

&&

NWS OMAHA/VALLEY NE
IRIS SYSTEM
Local storm report, May 6, 9:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1043 PM CDT WED MAY 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HEAVY RAIN       5 E DENTON              40.74N 96.75W
05/06/2015  E4.60 INCH       LANCASTER          NE   PUBLIC

&&

NWS OMAHA/VALLEY NE
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Saline

When
May 6, 9:45 PM CST to May 9, 9:46 AM CST
Where
Saline County, 3.16 mi WSW of Shestak to 4.16 mi SW of Shestak
Cause
Heavy Rain
Property damage
$100 million
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
40.508, -97.022

Extremely heavy rainfall of 5 to 10 inches fell along the Turkey Creek basin. This allowed for the creek to swell into moderate flood levels. Flooding along the Creek resulted in numerous rural road closures and significant low-land flooding. The combination of the Turkey Creek and Big Blue river led to nearly the entire town of De Witt to be flooded on the 7th of May resulting in a voluntary evacuation of the city. The creek at Wilber crested at 17.89 feet, or 5.39 feet above flood stage.

Flood, Lancaster

When
May 6, 11:14 PM CST to May 8, 11:00 PM CST
Where
Lancaster County, 0.7 mi SSW of Roca to 1.67 mi W of Lakeview
Cause
Heavy Rain
Property damage
$100 million
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
40.640, -96.654

Record rainfall of 5 to 10 inches fell across Lancaster County, and the Salt Creek basin on the evening of the 6th into the early morning of the 7th. This led to significant flooding along the creek, from near Roca north through the Lincoln metro area. The flooding resulted in numerous road closures, water rescues and some mandatory evacuations. The flooding was largely contained within the levy system within the city of Lincoln, but many parks and low-lined areas were flooded.

Flood, Jefferson

When
May 7, 12:44 AM CST to May 8, 11:18 AM CST
Where
Jefferson County, 0.39 mi WSW of Powell to 1.38 mi NE of Hedrix
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5.0 million
Crop damage
$300,000
Reported by
River/Stream Gage
Coordinates
40.218, -97.287

Extremely heavy rainfall of 6 to 10 inches fell across the northern basin of the Little Blue River. This cause the river to swell to record levels around the Fairbury area. The flooding resulted in the mandatory evacuations of areas of the western and southern parts of town, to the west of the Union Pacific Railroad tracks. The flooding of some residents along the river did result in one fatality of an elderly residence in her basement. The river crested at 25.42 feet or 6.92 feet above flood stage.

Flood, Saunders

When
May 7, 1:30 AM CST to May 8, 12:15 PM CST
Where
Saunders County, 1.68 mi E of Ashland to 1.39 mi SW of Ashland
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
41.047, -96.348

Very heavy rainfall of 4 to 7 inches fell across the Salt Creek River basin on the evening of the 6th into the early morning of the 7th. This led to significant flooding along the creek into the Ashland area. The flooding affected lower lined areas of the south and east side of Ashland, as well as rural areas upstream of town.

Flood, Cass

When
May 7, 1:30 AM CST to May 8, 12:15 PM CST
Where
Cass County, 2.03 mi SW of Greenwood to 3.46 mi WSW of Greenwood
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
40.950, -96.459

Rainfall of 4 to 9 inches fell along the Salt Creek River basin leading to record river levels around the Greenwood area. Although the river reached record levels, most of the flood waters were confined to within the levy system and to low-lined areas along the creek.

Flood, Saline

When
May 7, 4:31 AM CST to May 9, 3:23 PM CST
Where
Saline County, 4.45 mi NNW of Crete to 0.57 mi NNW of Crete
Cause
Heavy Rain
Property damage
$4.5 million
Crop damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.693, -96.970

Heavy rainfall of 3 to 7 inches across the Big Blue River basin led to minor flooding along the river near Crete. The flooding was even more significant to the south of the river gauge near DeWitt where the entire town was inundated with flooding leading to evacuations. The Big Blue River created near Crete at 24.21 feet, or 3.21 feet above flood stage during the afternoon of the 7th.

Flood, Saunders

When
May 7, 6:45 AM CST to 9:42 PM CST
Where
Saunders County, 1.15 mi ESE of Ashland to 2.03 mi ESE of Memphis
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
41.044, -96.359

Heavy rainfall of 2 to 5 inches fell across the Wahoo Creek basin from the evening of the 6th into the morning of the 7th. This resulted in widespread low-land flooding along the creek from near Ithica to Ashland. The creek crested during the morning on the 7th at 1.64 feet above flood stage at 20.43 feet.

Flood, Seward

When
May 7, 8:45 AM CST to 9:00 PM CST
Where
Seward County, 2.2 mi S of Staplehurst to 2.66 mi NW of Seward
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.938, -97.165

Heavy rainfall of 3 to 6 inches on the evening of May 6th into the early morning of the 7th led to the Lincoln Creek to rise to just above flood stage near Seward. this resulted in low-land flooding along the river. The creek crested at 15.05 feet, or .05 feet above flood stage.

Flood, Gage

When
May 7, 9:48 AM CST to May 10, 6:05 PM CST
Where
Gage County, 5.66 mi SW of Clatonia to 2.69 mi NW of Hoag
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
40.409, -96.901

Moderate flooding occurred along the Big Blue River through northern and central Gage County. The flooding was extensive over the western and southern side of the city of Beatrice leading to many local streets to be closed, in addition to U.S. Highway 77 and U.S. 136. The Big Blue River at Beatrice crested at 30.11 feet, or 12.11 feet above flood stage late in the evening on the 7th.

Flood, Gage

When
May 7, 10:25 PM CST to May 10, 12:52 PM CST
Where
Gage County, 0.35 mi S of Barneston to 2.3 mi WSW of Barneston
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
40.045, -96.579

Very heavy rainfall of 3 to 7 inches feel upstream of the river gauge and allowed for the river to rise into moderate flooding near Barneston. This resulted in significant low-land flooding along the river. In addition, small streams near Wymore and Blue Springs backed up causing local flood problems in these areas. The Big Blue River near Barneston crested at 28.93 feet or 8.93 feet above flood stage during the morning on the 8th.

Flood, Richardson

When
May 8, 10:45 AM CST to May 9, 8:00 AM CST
Where
Richardson County, 4.57 mi NNE of Rulo to 4.47 mi NE of Rulo
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.111, -95.397

Heavy rainfall over parts of southeast Nebraska on the 6th and 7th of May resulting in minor flooding along the Missouri River near Rulo. The river crested at 17.30 feet, or .3 feet above flood state during the early morning on the 9th of May. The flooding was confined to low-lying areas along the river.

Flood, Nemaha

When
May 8, 5:22 PM CST to May 9, 8:45 PM CST
Where
Nemaha County, 0.96 mi ESE of Peru to 1.77 mi SSE of Brownville
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.473, -95.714

Runoff from heavy rainfall over parts of southeast Nebraska from the 6 into the 7th of May lead to minor flooding along the Missouri River. The river crested just above flood stage at 33.04 feet during the evening of the 8th of May, and resulted in just minor flooding of low-lands along the river.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Jefferson2015-05-0786FemalePermanent HomeDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566462, 566463, 566457, 566464, 566465, 566367, 566461, 566460, 566368, 566369, 566459, 566458.